Mayo Clinic Connect
Hi there: Has anyone had success in weaning off of Omeprazole? I take it for GERD. Thank you in advance!
Liked by Jackie, Volunteer Mentor, cehunt57, kelandjim, graceandpeace
Unfinished continued….to determine if hiatal surgery is required. I am looking for a way get away from the long term use of PPI and HHC medication due to the research-based data strongly suggesting to do so. This seems like a nightmare to eventually resolve the pain and other issues stemming from these disorders…..ugh
Jump to this post
If I understand you correctly your still having heartburn despite PPIs and H2 blockers. That's where I was the last 3 yrs. I was even doing OTC antacids and Carafate liquid.
A pH study is pointless because you're already having pain despite meds. You're refluxing.
Has an endoscopy shown if your lower esophageal sphincter stays open? An esophogram/barium swallow would show how badly you're refluxing and how large a hiatal hernia you may or may not have.
Also, a motility study would determine how well your esophagus is working. This particular study is crucial for the determination of eligibility for the LINX procedure.
As long as you have Barrett's no acid should touch your esophagus. It's an even higher cancer risk.
Just make sure you mega dose on B12 ie methyl cobalamine. After 2-3yrs of PPI use liver stores of B12 are depleted and that can cause a host of other issues down the road. PPI use raises the pH of the stomach so protein bound B12 from food can't bind to intrinsic factor and get absorded in the gut. The gut will passively absord 1% of nonprotein bound B12 which is supplements are a good option.
Just ask the right questions and the Drs will figure it out. It's imperative you self advocate though. Never be the passive patient.
Liked by dawnsiska
@kelandjim This is of great of interest to me since I take 20mg of omeprazole daily, and one of my greatest fears is Alzheimer’s or dementia. I googled and found a few articles that say the latest findings indicate that PPIs do not contribute to dementia. I sure hope they are correct.
I agree, I hope those newer findings are correct. I am now down to 40mg of omeprozole every 3rd or 4th day with a Zantac when needed. It's slow going to get off. I tried too quickly in the beginning and the rebound was awful. Fingers crossed for good outcomes for all of us.
My husband weaned off over
Months by replacing one day(Sunday) a week with ranitidine for a month then replacing two days a week, Sunday and Weds for a month, then the next month sun, weds, Friday and so on.
Liked by JK, Volunteer Mentor, kelandjim, dawnsiska
I just had an endoscopy today and was told I have Fundic Gland Polyps which could be caused by Proton Pump Inhibitors. I take 40 mg Omeprazole 2 times a day and have for at least 10 years. If I go for even one day without it I get extremely ill. He also found a smal hiatal hernia. I'm a bit afraid to change medications. Any thoughts?
@tadahoov l was on omeprazole 40mg for awhile then l got off for about year. At that time l was diagnosed with acid reflux. Last week l had to go to the hospital because my new cardiologist gave me a new high blood pressure med with hctz. I think l am allergic to.it because as soon as l take my heart races but anyway the er doctor put me back on the omprezole and 2 other meds for my stomach and then he tell me l have gastritis. I had an appointment with my doctor yesterday so l don't know if l will have to continue it but l am still trying to eat differently. Which it really is like eating very bland. So l would just watch what you eat and talk to your doctor before you stop.
Liked by JK, Volunteer Mentor
hello tadahoov, i also take losec omeprazole, i have taken it for 2 months then i stopped i felt better, i was given cause i had h-pylori and after peptic ulcer, so i was off for one month, but i am back on it , i have very bad stomach pain comes and goes, and also pain on my side, i was wondering if you have the same pain as me for taking omeprazole, ty
Son took Prilosec for 5 years. No one told us about acid rebound or that is was extremely hard to get off of. We tried 4 times over 2 years to get him off this med. Finally did it but it took time and many steps. What we did was very very slowly decrease the dosage. Eventually I would open the capsules and remove some of the little white balls inside to reduce the dosage more and more each week. After about 2-3 months we then switched to H2 blockers over the counter. Then after about 4-6 weeks we switched to Pepcid Complete….then slowly tapered off the amount he would take….and the last step was switching to only Mylanta…and then slowly reducing the dosage and frequency. I also gave him some natural supplements from the vitamin shop: glutamine (to soothe and protect the stomach lining), DGL licorice, aloe vera juice, mastic gum, and sulforaphane (broccoli extract). The key for us was to go very slow as you taper.
Liked by John, Volunteer Mentor
Thank you for your response, AtlantaMom.
This thread has been very helpful. I was put on omeprazole 40mg daily by my doctor to deal with reflux and mild oesophagitis. Prior to going on the drug I had very little issue with my stomach, just a persistent heartburn feeling in my upper left chest. After I had been on omeprazole for thirty days my symptoms resolved but when I tried to come off the medication I experienced terrible acid rebound. I was advised by the doctor to go back on omeprazole and take it for life. The acid rebound never completely went away at that dosage and I experienced a number of unpleasant side effects. I have now been on omeprazole for 12 weeks and am trying to taper off it on to ranitidine. I halved my dose, then took it on alternate days, and have now been omeprazole-free for one week. The first five days were manageable but during the last two the acid rebound has become fairly unbearable. For anyone who has successfully weaned off the drug, how long did it take for the acid rebound to stop? Did you find that the rebound effect lessened over time? Any information you can share would be very helpful…
hello Nightingale, i am on omeprazole, it's been at least six months i am on it, i was taking 2 a day but still on it i take one a day, my problem started with diarrhea, stomach pain, right side pain, i had done a colonoscopy it was fine, and a gastroscopy i had h-pylori i have taken a lot of antibiotics for 2 weeks and the next 2 weeks prevacid, but that pain on my side never went away i had done another gastroscopy and i had a stomach ulcer i was given omeprazolo 2 a day 20mg each, it's already six months but that pain on my side never goes away.i watch what i eat, also my stool it's yellow always i have told my family doctor he said that it's nothing, but reading on google does not look too good, i was wondering if anyone had or has close to my symptoms, i really appreciate an answer, ty so much
hello deb72, i am on omeprazole, it's been at least six months i am on it, i was taking 2 a day but still on it i take one a day, my problem started with diarrhea, stomach pain, right side pain, i had done a colonoscopy it was fine, and a gastroscopy i had h-pylori i have taken a lot of antibiotics for 2 weeks and the next 2 weeks prevacid, but that pain on my side never went away i had done another gastroscopy and i had a stomach ulcer i was given omeprazolo 2 a day 20mg each, it's already six months but that pain on my side never goes away.i watch what i eat, also my stool it's yellow always i have told by my family doctor that it's nothing, but reading on google does not look too good, my stomach hurts, i go on and off now from now, some days i take zantac not that it helps, but i think its better than take it every day omeprazole, i was wondering if anyone had or has close to my symptoms, i really appreciate an answer, ty so much in advance
I need help getting off omeprazole slowly.help.karen
I was told that when you want to stop a pill you have to taper off or you will get side effects & that did happen to me once. What you do is start every other day & then another day in between & so forth. That is how I got off the Gabapentin. That stuff made me to tired & sleepy.
You may need surgery to stop the reflux. Do you have a hiatal hernia or a lower esophageal sphyncter that is so relaxed it stays open all the time? I had both and developed Barrett's esophagus because of it. I was on prevacid for 27 yrs. I had the LYNX band placed in January and a 24y/o Nissan reversal done b/c the wrap slipped and for the first time I'm reflux free. I finished weaning off the prevacid 2wks ago and so far so good.
@karenvanderwerken What does your MD say? Why do you want to get off it?
version 184.108.40.206.9Page loaded in 1.872 seconds